Jump to content
Acne.org
Search In
Find results that contain...
Find results in...
Jas_mine

Doxycycline revisited

Hey guys,

I took Doxycycline for mild acne for a few years until it became completely ineffective, since then my acne worsened and I switched to erythromycin instead which I suppose I have become resistant to as well. I was just wondering whether it would be a good idea to revisit Doxycycline? Or do you reckon it will no longer have any influence on the acne? My face at the moment is the worst it has ever been, so bad that it makes me want to just hibernate under the covers and cry.

The docs have put me on Dianette, and have taken me off the erythromycin - they seem to think I am exaggerating about my condition because each time I have an appointment with them my skin miraculously seems to clear up. I also have a topical lotion at hand but those are just pants. I have an appointment with a skin specialist towards the end of the month but that seems to be such a long time to wait when my face is constantly erupted with spots. Also, they say Dianette takes forever to work, and I just don't have forever! Doxycycline was absolutely brilliant for me until it decided to stop working, am just wondering whether it's worth dabbling with again? Has anybody had a second or third round of the stuff, and found that it still worked just as well?

Sorry for the long-ish post! Any thoughts and advice will be much appreciated as I am pretty much desperate at the mo! Thank you!

Share this post


Link to post
Share on other sites

I've never taken Doxy, but my older brother used to. He also became "immune" to it so the docs tried plenty of other stuff. He wanted to go back onto Doxy (this was like a year after going off it) but the doc told him it would be pointless. So I dunno. Maybe phone your doctor and talk to them about it.

Share this post


Link to post
Share on other sites

Hi Jasmine

Do stick it out to see a Dermatologist- thry'd give the best advice here. In my experience most GPs are pretty un-helpful or can give the wrong advice.

Stay on Dianette- that has anti-androgen effects and should definetly help acne and also any greasiness.

If your from the USA- you could look into Oracea with is time-relase doxycycline but not an antibiotic, so there is no effects of bacteria building up a resistance or anything. I'd only recommend this though if you also have other inflammatory signs such as redness. I.E. This treatment is approved for Rosacea (pimples, pustules, and associated redness, inflammation).

Another option is to look into is Spironolactone, which is "a potassium-sparing medication used as a diuretic medication for heart failure, liver disease and high blood pressure. However, it has also been found useful for hirsutism, acne and seborrhoea because it has anti-androgenic properties. Spironolactone works by blocking androgen receptors. The dose of spironolactone is usually slowly increased from 25 to 200 mg daily, taken at night. It may take six or more months to see improvement in the skin condition." (Dermnet NZ)

Best, Shantelle

Share this post


Link to post
Share on other sites

I am currently on Doxy for the third or fourth time (I know, it's ridiculous) and this is the first time it's really been making a difference in my skin. The first few times I used it my stomach was reacting in a way that I just couldn't justify; I was running to the bathroom every minute and felt horrible all day long. But in May of this year I had a terrible breakout and finally got to the point where I had to try again, so my derm put me on a low dose (100 mg a day) and I'm glad to say it's been working really well. I've only had one small breakout since. Maybe it's just because I'm sticking with it longer, but the results this time are great in comparison to past attempts.

Share this post


Link to post
Share on other sites

Thanks guys.

My docs just seem pretty clueless even though my history/records stare right back at them on the computer screen. Fair enough, they have plenty of patients to deal with but they can never seem to remember anything, and each doc seems to contradict the other - it's driving me crazy!

Am going to stick with the with the Dianette like you suggested Shantelle, the doc who initially prescribed it said my acne would get worse before it started to clear, I went to see another doc today because I must have antibiotics, and she said Dianette should not make my acne worse - see what I have to deal with?! Anyway, I have been issued Minocycline for now, until I see the dermatologist, who I pray can help me.

Smashley007, Doxycycline worked like a charm for me too, for three-ish years, and then unfortunately became ineffective. You musn't take it on an empty stomach, otherwise you will be hit with the horrid nausea and vomit episodes. I used to avoid taking it in the morning. Sometimes even if you haven't eaten for a couple of hours it still affects you like so. It is also advisable you take some form of probiotic multivitamin tablets to help replenish the good bacteria the Doxycycline destroys in the process.

Share this post


Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.


  • Personalized Advice Quiz - All of Acne.org in just a few minutes


×